Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 10, 1999, 10:31 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 1999, 10:31 PM CDT (03:31 UTC)
- Expired
- May 11, 1999, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cloud County, KS, Ottawa County, KS
The radar
The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 110332 FFWTOP KSC029-143-110630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1031 PM CDT MON MAY 10 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... CLOUD COUNTY IN NORTH CENTRAL KANSAS THIS INCLUDES THE CITY OF CONCORDIA NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 130 AM CDT * AT 1023 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY FALLING IN CLOUD AND NORTHWEST OTTAWA COUNTIES OF NORTH CENTRAL KANSAS. DOPPLER RADAR ESTIMATES OF 3 OR MORE INCHES OF RAIN MAY HAVE FALLEN IN PARTS OF CLOUD AND NORTHWEST OTTAWA COUNTY THIS EVENING. EXCESSIVE RUNOFF FROM THESE THUNDERSTORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SE&RVICE FORECAST OFFICE IN TOPEKA. LAT...LON 3963 9791 3911 9794 3933 9747 3964 9738
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:07 PM CDT, 7 hours 24 minutes earlier.
Area forecast discussion, May 10, 3:07 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 307 PM CDT MON MAY 10 1999 ...CONCERN FOR QPF TONIGHT AND WHEN TO END PCPN... GOOD MOISTURE INFLOW ALG FNT WITH TAIL END OF UPPER TROF OVER AREA LATER TONIGHT JUSTIFYING SOME LIKELY TYPE POPS. LOCALLY HEAVY RAIN WORDING IN ZONES NOW AND WONT REMOVE. PROBABLY NOT ENOUGH RAIN TO JUSTIFY WATCH WITH FFG VALUES RUNNING NEAR TWO INCHES. WILL KEEP SOME RAIN IN FCST ERN CWA TMRW NIGHT AS UPPER IMPULSE PER AVM MOVES OVER AREA. HOWEVER LOOKS LIKE NCNTRL COUNTIES MAY BE JUST REMOVED ENOUGH TO THE WEST TO PRECLUDE ANY MENTION OF RAIN TMRW NIGHT. WED LOOKS DRY AS WAVE MOVES THROUGH AND QUASI-ZONAL FLOW TAKES OVER. THUS PREFER FWC MOS TEMPS EARLY ON BUT LEANING TOWARD FAN NUMBERS LATER ON. .TOP...NONE
In the hours before
Special weather statement, May 10, 9:59 PM CDT, 32 minutes before
KSZ008>012-020>024-034>038-054-110400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 959 PM CDT MON MAY 10 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 244 HAS BEEN CANCELLED FOR NORTHEAST AND EAST CENTRAL KANSAS... THUNDERSTORMS HAVE WEAKENED IN THE WATCH TO BELOW SEVERE LIMITS SO THE WATCH NUMBER 244 HAS BEEN CANCELLED.
Special weather statement, May 10, 9:59 PM CDT, 32 minutes before
KSZ008>012-020>024-034>038-054-110400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 959 PM CDT MON MAY 10 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 244 HAS BEEN CANCELLED FOR NORTHEAST AND EAST CENTRAL KANSAS... THUNDERSTORMS HAVE WEAKENED IN THE WATCH TO BELOW SEVERE LIMITS SO THE WATCH NUMBER 244 HAS BEEN CANCELLED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| May 10, 8:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 47 min |
| May 11, 6:24 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 31 min |
| May 11, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 32 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.